Alert archive / Michigan / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 50, NWS Northern Indiana

May 31, 1998Branch County, Hillsdale County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at May 31, 1998, 6:00 AM EDT for Branch County, Hillsdale County, Michigan. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 31, 1998, 6:00 AM EDT (10:00 UTC)
Expired
May 31, 1998, 6:50 AM EDT
In force
50 min
Issued by
NWS Northern Indiana
Area
Whole counties

Counties Branch County, MI, Hillsdale County, MI

What was reported inside it

TimeReportWhereRemark
May 31, 6:11 AM EDTHail 0.75Litchfield, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 3:45 AM EDTTornado WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 10.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 1998-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 1998-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1677 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

538 
WUUS53 KIWX 310959 RRA
SVRFWA
MIC023-059-311050-

BULLETIN- EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
500 AM EST SUN MAY 31 1998

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BRANCH COUNTY IN SOUTH CENTRAL LOWER MICHIGAN
  HILLSDALE COUNTY IN SOUTH CENTRAL LOWER MICHIGAN

* UNTIL 650 AM EDT (550 AM EST)

* AT 558 AM EDT... DOPPLER RADAR AT NORTH WEBSTER INDICATED A
  SEVERE THUNDERSTORM 9 MILES NORTH NORTHWEST OF HILLSDALE MOVING
  EAST AT 70 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  JEROME
  SOMERSET CENTER
  SOMERSET
  LITCHFIELD

WINDS IN EXCESS OF 80 MPH ARE LIKELY  SEEK SAFE SHELTER
IMMEDIATELY.

A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES.

OHARA/REAUGH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 9:28 PM EDT, 8 hours 32 minutes earlier.

Area forecast discussion, May 30, 9:28 PM EDT, 8 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
828 PM EST SAT MAY 30 1998

00Z SFC ANALYSIS INDICATING WARM FRONT WELL INTO MI BACK THRU WI AND
CONT TO LIFT NORTH AS LOW PRESSURE RAPIDLY DEEPENS NR HON.  ALL
THAT IS LEFT OF EARLIER ELEVATED CONVECTION IS SOME MID LVL AC.

8AM BEGINNING TO SHOW LOW LVL JET CRANKING UP FROM NW MO INTO SW WI
BUT MOST OF CURRENT TSTORM ACTIVITY CONFINED VCTY OF SFC LOW AND
BETTER CONVERGENCE.  00Z ROABS SHOWING EXTREME INSTABILITY IN WARM
SECTOR BUT 700MB TEMPS VERY WARM.  KDVN 00Z SNDG WAS 12.8 C WITH
EVEN WARMER TEMPS WEST AT KOAX.  PROFILER 7H FLOW WOULD ADVECT THIS
INTO OUR AREA OVERNIGHT AND EFFECTIVELY CAP ANYTHING FROM
DEVELOPING.  OTHER NEGATING FACTOR IS LACK OF DECENT SFC BNDRY AND
LITTLE IN WAY OF ANY CONVERGENCE SEEN ACRS THE AREA ON ADAP TO POP
ANYTHING.  WILL LIKELY HAVE TO WAIT FOR THE COLD FRONT AND MID LVL
CAA TOMORROW FOR ANY PRECIP.

WOULD THEREFORE SUGGEST REDUCING TO SMALL CHANCE POP LATE TONIGHT.

.IWX...NONE.

TEH

In the hours before

Special weather statement, May 31, 3:39 AM EDT, 2 hours 21 minutes before
MIZ077>081-311400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
239 AM EST SUN MAY 31 1998

...TORNADO WATCH FOR SOUTHERN MICHIGAN...

A TORNADO WATCH IS IN EFFECT FOR SOUTHERN MICHIGAN UNTIL 1000 AM
EDT.

COUNTIES INCLUDED IN THE WATCH ARE BERRIEN...CASS...ST. JOSEPH...
BRANCH AND HILLSDALE.

LARGE HAIL...DAMAGING WIND AND TORNADOES ARE POSSIBLE FOR THE REST
OF THE MORNING IN AND CLOSE TO THE WATCH AREA.  PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AND STAY TUNED TO NOAA
WEATHER RADIO..LOCAL RADIO OR TELEVISION FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

OHARA

Nearby

Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.